Hyperkalemia is not uncommon in patients with end-stage renal disease (ESRD) on maintenance hemodialysis, often related to dietary indiscretion, following the prolonged inter-dialytic weekend interval in patients on thrice weekly hemodialysis treatments, and sometimes the adverse effects of medications such as RAAS blocking agents. Moreover, hyperkalemia following extended cardiac surgery can result from the use of high-potassium containing cardioplegic solutions used during cardiopulmonary bypass. Nevertheless, different from the foregoing, in the nephrology literature, there have been very rare reports of potentially life-threatening hyperkalemia following cardiac valve replacement procedure. We recently encountered an unusual case of persistent relapsing hyperkalemia complicating aortic valve replacement (AVR) in a 53-year-old obese Caucasian male patient despite repeated daily intermittent hemodialysis treatments. Our case report is the first to clearly demonstrate the yo-yo recurrence of newly observed episodes of hyperkalemia reappearing despite repeated treatments.
Implication for health policy/practice/research/medical education:
Hyperkalemia following extended cardiac surgery can result from the use of high-potassium containing cardioplegic solutions used during cardiopulmonary bypass. Nevertheless, there is the rare syndrome of hyperkalemia following aortic valve replacement due to the mechanical destruction of formed elements in the blood. We herein present such a case that required repeated daily hemodialysis treatments for nearly a week before the hyperkalemia abated. We entertained the possible role of the oral potassium binder, Patiromer, in such a clinical scenario.
Please cite this paper as: Onuigbo MAC, Agbasi N, Oguejiofor F, Odenigbo C. A curious case of persistently relapsing hyperkalemia in an ESRD patient on maintenance hemodialysis following bioprosthetic aortic valve replacement – a potential case for the use of the new agent, patiromer, for hyperkalemia management. J Renal Inj Prev. 2017;6(1):30-34. DOI: 10.15171/jrip.2017.06.